Welcome!


Thanks for visiting! My goal here is to discuss the latest scientific research to separate the good from all that "guff" in nutritional sciences and all aspects of human health. Because the more you Know, well...the more you Know!

Looking for a specific post? You can browse the Most Read Posts, the Blog Archives, or use the Search function in top left of this page. Thanks for your support and stay healthy!

Monthly 3D Poll

2011-07-25

Vitamin D Reduces Muscle Pain and Inflammation from Cholesterol-Lowering Statin Drugs

It's great to see a study like this because vitamin D deficiency is seldom talked about when people are taking "statin medications," which happen to be among the most prescribed class of drugs in the world (with Lipitor® being the single best-selling medication in the world).

I think most people know by now that if they're taking a statin like Lipitor®, they've got to be taking CoQ10 (ideally ubiquinol form of CoQ10). This is because statins inhibit an enzyme called HMG-CoA reductase -- which is essential for the body's own production of cholesterol. However, this same enzyme is essential for the body's own production of CoQ10. So by taking a statin, you're inducing a state of CoQ10 deficiency, making supplementation paramount. Makes sense? Great.

What most people overlook, including many healthcare professionals, is that HMG-CoA reductase is also essential for our bodies to make 7-dehydrocholesterol (A.K.A. provitamin D), which is the the precursor to vitamin D. Following the same logic above for CoQ10, anyone taking a statin medication would be wise to be supplementing with vitamin D3.

Without supplementing, it's theorized that statins could induce a state of vitamin D deficiency. In a state of vitamin D deficiency, you start to see a lot of adverse physical symptoms, like inflammation and pain in the muscles.

So in this study at hand, 150 patients with high cholesterol were recruited. More specifically, these patients were unable to tolerate treatment with one or more statin drugs, and had low vitamin D status (less than 32 ng/mL).

Subjects were then given 50,000 IU vitamin D, twice/week, for the first 3 weeks, and then once/week for the duration of the intervention. After the first 3 weeks of vitamin D treatment (the loading phase), statin drugs were re-started.

Results found that after a median 8.1 months, vitamin D supplementation (with the re-instituted statins) was found to be associated with reversal of muscle inflammation and pain in 87% of subjects. In addition, vitamin D status normalized in 78% of patients who were previously vitamin D deficient. Lastly, as expected due to statin therapy, LDL cholesterol also decreased significantly.

The authors conclude, "Symptomatic myositis-myalgia in hypercholesterolemic statin-treated patients with concurrent serum 25 (OH) vitamin D deficiency may reflect a reversible interaction between vitamin D deficiency and statins on skeletal muscle causing myalgia." (I should paraphrase this to reduce the tech-talk, but you get the idea.)

So if you're taking a statin drug (and I'm sure many of you are), or even the natural source of statins (red yeast rice, available as a dietary supplement), you should also be taking CoQ10 and vitamin D3.

Source: Vitamin D deficiency, myositis-myalgia, and reversible statin intolerance

Related posts:

Click HERE to subscribe to Know Guff by email

1 comment:

  1. Very good post. I am facing some of these issues as well.
    .

    Visit my blog - health ()

    ReplyDelete

Please use your name or alias. Due to a large volume of spam comments (as "Anonymous") all comments from "Anonymous" will be automatically deleted. Thanks.